Kansas, 2013

Flash Flooding and Flooding in Kansas, May 30 to 31, 2013

May 30 to 31, 2013 · NWS SGF · 11 events in 2 counties and zones

A slow moving trough across the central portions of the country helped develop several rounds of severe thunderstorms and flash flooding across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving trough across the central portions of the country helped develop several rounds of severe thunderstorms and flash flooding across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 5:09 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 30, 5:09 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 AM CDT THU MAY 30 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 347 AM CDT THU MAY 30 2013

ACTIVE PERIOD OF WEATHER FROM TODAY INTO EARLY SATURDAY WITH
MULTIPLE RISKS EXPECTED. A SEASONABLY DEEP TROUGH WILL SEND
SEVERAL SHORTWAVES OUR WAY. THIS MORNING WE ARE STARTING OFF WITH
A VARIABLE MESS OF CONVECTION. MULTIPLE CLUSTERS OF THUNDERSTORMS
HAVE DEVELOPED ACROSS KS/OK OVER THE PAST SEVERAL HOURS COURTESY
OF THE FIRST OF MANY SHORTWAVES. LIFT HAS BEEN AIDED BY THE LEFT
EXIT REGION OF AN UPPER LEVEL JET...A JET THAT IS QUITE A BIT
STRONGER THAN PREVIOUSLY FORECAST WITH A CORE OF 130KT...AND YET
ANOTHER STRONG SOUTHERLY LOW LEVEL JET.

CONFIDENCE IN THE PARTICULARS OF THE FORECAST FOR TODAY AND
TONIGHT REMAIN QUITE MUDDLE...ESPECIALLY CONCERNING THE RISK FOR
SEVERE STORMS. MID LEVEL HEIGHT FALLS WILL PERSIST OVER THE REGION
AND WITH THE UPPER LEVEL JET CONTINUING TO SPREAD TOWARD THE
REGION TODAY...LARGE SCALE LIFT WILL SUPPORT PERIODS OF SHOWERS
AND STORMS. THIS WILL LIMIT DAYTIME HEATING...WITH HIGHS GENERALLY
GETTING INTO THE MIDDLE 70S. COULD SEE A FEW POCKETS OF WARMER
TEMPS HERE AND THERE IF ANY PARTIAL CLEARING IS OBSERVED. THERE
WILL LIKELY BE A SMALL BREAK IN THE ACTION AT SOME POINT TODAY...
HOWEVER THIS WILL LIKELY BE SHORT LIVED AS ANOTHER ROUND OF
VIGOROUS CONVECTION FIRES ALONG THE DRY LINE FROM THE CENTRAL INTO
THE SOUTHERN PLAINS. THIS ACTIVITY WILL SET ITS SIGHTS ON THE
REGION HEADING INTO TONIGHT.

AT THIS POINT...THE SEVERE WEATHER RISK ACROSS THE REGION TODAY
AND TONIGHT IS CONDITIONAL ON HOW MUCH THE ATMOSPHERE CAN
RECHARGE. THIS WILL HAVE TO BE MONITORED CLOSELY...BUT AT THIS
TIME THE BEST ESTIMATE IS THAT INSTABILITY SHOULD BE ABLE TO
RECHARGE ACROSS SOUTHEASTERN KANSAS INTO FAR WESTERN MISSOURI WITH
MLCAPE APPROACHING 2000 J/KG AND DEEP LAYER SHEAR ON THE ORDER OF
40 KT OR SO. IF ANY DISCRETE CELLS ARE ABLE TO MOVE INTO EXTREME
SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI BEFORE CONGEALING
INTO A LINE...ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE (LARGE
HAIL...A FEW TORNADOES AND DAMAGING WINDS). ONCE STORMS CONGEAL
INTO A LINE...DAMAGING WINDS WILL BECOME THE PRIMARY RISK. THE
TORNADO RISK WILL BE ASSOCIATED WITH ANY EAST/NORTHEAST BOWING
LINE SEGMENTS. THE HAIL RISK WILL BECOME MARGINAL.

THE OVERALL MORAL OF THE FORECAST STORY IS THAT THE SEVERE WEATHER
RISKS FOR TODAY THROUGH FRIDAY NIGHT WILL BE CONDITIONAL AND
SUBJECT TO WHAT COULD BE RAPIDLY CHANGING MESOSCALE CONDITIONS.
AT THIS JUNCTURE...IT APPEARS THAT OUR BEST CHANCES FOR
WIDESPREAD SEVERE STORMS MAY BE FRIDAY AFTERNOON INTO FRIDAY
EVENING AS THE MODELS ALLOW THE ATMOSPHERE TO RECHARGE AHEAD OF A
SLOW MOVING COLD FRONT. DEEP LAYER SHEAR INCREASES TO AROUND 50KT
AND MLCAPE ONCE AGAIN INCREASES TO 2000 J/KG (AND POSSIBLY
HIGHER). A MIXED STORM MODE IS EXPECTED WITH BOTH SUPERCELLS AND
LINE SEGMENTS POSSIBLE. AGAIN...THIS IS CONTINGENT UPON THE
ATMOSPHERE RECHARGING AS THE MODELS SUGGEST.

WITH SEVERAL ROUNDS OF RAINFALL EXPECTED...WILL GO AHEAD AND HOIST
A FLASH FLOOD WATCH FOR THE ENTIRE AREA FROM TODAY THROUGH FRIDAY
NIGHT. THE FLASH FLOOD RISK WILL BE LOCALIZED TODAY INTO FRIDAY...
HOWEVER ALL AVAILABLE OUTPUT CONTINUES TO STRONGLY POINT TO A
PERIOD OF EXCESSIVE RAINFALL EVENT FRIDAY NIGHT AS STRONG...
WIDESPREAD CONVECTION SLOWLY SAGS SOUTH THROUGH THE REGION. STORM
TOTAL RAINFALL OVER THE NEXT THREE DAYS AVERAGES BETWEEN TWO AND
FOUR INCHES...HOWEVER THERE IS A RISK OF SOME LOCATIONS ACROSS THE
REGION RECEIVING AS MUCH AS SIX INCHES OF RAINFALL. ALL INTERESTS
ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS SHOULD
HAVE A HEIGHTENED AWARENESS FOR FLOODING...ESPECIALLY FRIDAY
NIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 304 AM CDT THU MAY 30 2013

00Z SUITE OF MODEL OUTPUT IN GENERAL AGREEMENT THROUGH THE
EXTENDED PORTION OF THE FORECAST. CLEARING WILL OCCUR FROM
NORTHWEST TO SOUTHEAST SATURDAY NIGHT WITH HIGH PRESSURE BUILDING
INTO THE REGION FOR SUNDAY INTO MONDAY. COOLER AND DRIER
CONDITIONS WILL SPREAD OVER THE REGION WITH BELOW AVERAGE
TEMPERATURES EXPECTED. HIGH PRESSURE SHIFTS EAST OF THE AREA
BEGINNING TUESDAY AND RETURN FLOW WILL BRING A GRADUAL WARMING AND
MOISTENING TREND TO THE REGION. ANOTHER DECENT SHORTWAVE IS
PROGGED TO DIG INTO THE NORTHERN ROCKIES AND UPPER MIDWEST DURING
THE MIDWEEK TIME FRAME. THIS WILL BRING OUR NEXT CHANCES FOR
SHOWERS AND STORMS. HAVE INCLUDED CHANCE POPS TUESDAY NIGHT INTO
WEDNESDAY WITH TEMPERATURES WARMING BACK TO NEAR AVERAGE FOR
EARLY JUNE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 602 AM CDT THU MAY 30 2013

A COMPLEX FORECAST FOR TAFS DURING THE NEXT 24 HOURS DUE TO
ONGOING CONVECTION IN THE AREA THIS MORNING AND THE REDEVELOPMENT
FOR CONVECTION LATE THIS AFTERNOON INTO THIS EVENING. VFR
CONDITIONS ARE EXPECTED OUTSIDE OF CONVECTION AT AREA TERMINALS
BUT UNDER CONVECTION AND SHOWERS WILL SEE CEILINGS AND VIS DROPPING TO
MVFR. HAVE TEMPO GROUPS THIS MORNING FOR JLN AND SGF TO COVER THIS
AND PROB30 MENTIONED FOR ALL TERMINALS LATE THIS AFTERNOON INTO
THE EVENING HOURS.. SOUTHERLY WINDS AGAIN WILL BE GUSTY LATE THIS
MORNING AND AFTERNOON UP TO 30 KNOTS POSSIBLE FOR JLN AND SGF.
HAVE MENTIONED NON CONVECTIVE LOW LEVEL WIND SHEAR TO STRONG LOW
LEVEL JET FROM 06Z TILL 12Z TONIGHT. SOME SEVERE CONVECTION WILL
BE POSSIBLE FOR JLN AND SGF LATE THIS AFTERNOON AND OVERNIGHT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ073-097-101.

&&

SHORT TERM...GAGAN
LONG TERM...GAGAN
AVIATION...GRIFFIN
Hazardous weather outlook, May 30, 4:32 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 AM CDT THU MAY 30 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
532 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED NON THUNDERSTORM WIND RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED TORNADO RISK.
  LIMITED FLOODING RISK.

DISCUSSION...

  CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT EXTREME
  SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS ALONG
  AND WEST OF A LINE FROM THE LAKE OF THE OZARKS TO SPRINGFIELD TO
  CASSVILLE THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. CLOUD TO
  GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL IS EXPECTED.

  SOUTH WINDS WILL BE BREEZY AGAIN THIS AFTERNOON WITH GUSTS TO 30
  MPH POSSIBLE ACROSS EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF
  SOUTHWEST MISSOURI.

  THERE IS A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS LATE THIS
  AFTERNOON INTO TONIGHT FOR AREAS MAINLY ALONG AND WEST OF THE
  HIGHWAY 65 CORRIDOR. SUPERCELL THUNDERSTORMS WILL ONCE AGAIN
  DEVELOP ACROSS PORTIONS OF THE CENTRAL PLAINS LATE THIS
  AFTERNOON. THESE STORMS WILL MOVE NORTHEAST AND APPROACH EXTREME
  SOUTHEASTERN KANSAS AND WESTERN PORTIONS OF MISSOURI THIS
  EVENING. IF ENOUGH INSTABILITY CAN DEVELOP ACROSS THE REGION BY
  THIS EVENING...THERE WILL BE A RISK FOR DAMAGING WIND GUSTS...
  LARGE HAIL AND PERHAPS A FEW TORNADOES.

  THERE REMAINS UNCERTAINTY WITH THE FORECAST FOR LATER THIS
  AFTERNOON AND TONIGHT AND ALL AREA INTERESTS ARE URGED TO
  CLOSELY MONITOR FORECAST UPDATES TODAY AS THE RISK FOR SEVERE
  WEATHER WILL BE REFINED WITH TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE FROM LATE
  FRIDAY AFTERNOON INTO FRIDAY NIGHT ALONG AND AHEAD OF A SLOW
  MOVING COLD FRONT. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE
  ACROSS THE OUTLOOK AREA. IN ADDITION...WIDESPREAD HEAVY RAINFALL
  IS EXPECTED ACROSS THE ENTIRE OUTLOOK AREA FRIDAY NIGHT.

  STORM TOTAL RAINFALL FROM TODAY THROUGH FRIDAY NIGHT WILL
  AVERAGE BETWEEN TWO AND FOUR INCHES...WITH LOCALLY HIGHER
  AMOUNTS AROUND SIX INCHES POSSIBLE. AS A RESULT...A FLASH FLOOD
  WATCH IS IN EFFECT THROUGH 7 AM SATURDAY MORNING.

  SOUTH WINDS WILL GUST TO 30 MPH AT TIMES FRIDAY ACROSS EXTREME
  SOUTHEASTERN KANSAS AND PORTIONS OF SOUTHWESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
  TONIGHT FOR AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, May 30, 1:45 AM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT THU MAY 30 2013

MOZ093-094-101>103-300830-
BARRY MO-MCDONALD MO-NEWTON MO-STONE MO-LAWRENCE MO-
245 AM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR BARRY...EASTERN MCDONALD...
SOUTHEASTERN NEWTON...SOUTHERN LAWRENCE AND STONE COUNTIES UNTIL 330
AM CDT...

AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
POWELL TO 15 MILES SOUTH OF SELIGMAN...MOVING NORTHEAST AT 50 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. A WEATHER
STATION NEAR ROGERS ARKANSAS HAS RECENTLY REPORTED WINDS AROUND 50
MPH WITH THIS STORM AS IT MOVED THROUGH.

LOCATIONS IMPACTED INCLUDE AURORA...BRANSON WEST...BUTTERFIELD...CAPE
FAIR...CASSVILLE...CRANE...EAGLE ROCK...ELSEY...EXETER...FAIRVIEW...
GALENA...GOLDEN...INDIAN POINT...JENKINS...KIMBERLING CITY...LAMPE...
MADRY...MCDOWELL...MONETT...PIERCE CITY...PIONEER...PLEASANT RIDGE...
POWELL...PURDY...REEDS SPRING...RIDGLEY...ROCKY COMFORT...SELIGMAN...
SHELL KNOB...SILVER DOLLAR CITY...STELLA...VERONA...WASHBURN...
WAYNE...WHEATON AND WHEELERVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK...ROARING RIVER STATE PARK AND TABLE ROCK
LAKE.

LAT...LON 3671 9431 3701 9402 3698 9363 3680 9336
      3660 9331 3650 9332 3649 9416
TIME...MOT...LOC 0743Z 207DEG 56KT 3676 9421 3638 9397

GRIFFIN

The radar

The Tulsa radar (KINX), 125 km away, was scanning. The volume nearest the first event began at 12:42 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flood, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Cherokee

When
May 30, 6:42 AM CST to 7:42 AM CST
Where
Cherokee County, 2.31 mi WSW of Columbus to 2.57 mi SW of Columbus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.152, -94.865

Numerous low water crossings throughout the county were flooded.

Flood, Crawford

When
May 30, 8:13 AM CST to 9:13 AM CST
Where
Crawford County, 3.5 mi S of Farlington to 3.55 mi S of Farlington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.570, -94.840

High water was flowing over the road on Highway 7.

Hail, Crawford

When
May 30, 11:46 AM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.510, -94.840

Hail, Crawford

When
May 31, 4:40 PM CST
Where
Crawford County, 0.88 mi SE of Greenbush
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.510, -94.970

Hail, Crawford

When
May 31, 4:57 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.510, -94.840

Hail, Crawford

When
May 31, 5:10 PM CST
Where
Crawford County, 1.49 mi SSE of Girard
Measured
2.5 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.480, -94.840

Tennis ball size hail damaged cars and some roofs.

Flash Flood, Crawford

When
May 31, 6:25 PM CST to 7:25 PM CST
Where
Crawford County, 0.69 mi S of Franklin Arpt to 0.97 mi S of Franklin Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.490, -94.700

Highway 69 was flooded north of Frontenac.

Flash Flood, Crawford

When
May 31, 6:25 PM CST to 7:25 PM CST
Where
Crawford County, 1.31 mi NW of Ringo to 1.19 mi NW of Ringo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.516, -94.784

Highway 47 east of Girard was flooded.

Hail, Crawford

When
May 31, 6:45 PM CST
Where
Crawford County, 0.69 mi N of Arma
Measured
1.25 in hail
Reported by
Public
Coordinates
37.540, -94.700

A picture from Facebook showed the hail.

Hail, Cherokee

When
May 31, 7:00 PM CST
Where
Cherokee County, 5.11 mi SSW of Faulkner
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.030, -95.050

Thunderstorm Wind, Cherokee

When
May 31, 7:00 PM CST
Where
Cherokee County, 5.11 mi SSW of Faulkner
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.030, -95.050

Large tree limbs up to 12 inches in diameter were snapped.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444809, 444810, 444811, 444812, 444813, 444814, 444807, 444808, 444815, 444816, 444817.